Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 193, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at May 15, 2009, 6:23 PM CDT for 4 counties in Alabama. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2009, 6:23 PM CDT (23:23 UTC)
- Expired
- May 15, 2009, 7:00 PM CDT
- In force
- 37 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
Counties Butler County, AL, Conecuh County, AL, Monroe County, AL, Wilcox County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1322 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 713 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMOB 152323 SVRMOB ALC013-035-099-131-160000- /O.NEW.KMOB.SV.W.0193.090515T2323Z-090516T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 623 PM CDT FRI MAY 15 2009 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN BUTLER COUNTY IN SOUTH CENTRAL ALABAMA... EXTREME NORTH CENTRAL CONECUH COUNTY IN SOUTH CENTRAL ALABAMA... EXTREME NORTHEASTERN MONROE COUNTY IN SOUTH CENTRAL ALABAMA... SOUTHEASTERN WILCOX COUNTY IN SOUTH CENTRAL ALABAMA... * UNTIL 700 PM CDT * AT 620 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR STARLINGTON...OR 20 MILES NORTHEAST OF EVERGREEN...AND MOVING NORTH AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SAUCER...BUTLER SPRINGS...HERBERT AND FOREST HOME BY 700 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF THE NUMBER ONE KILLERS IN NATURE. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 3189 8697 3191 8671 3162 8671 3161 8692 TIME...MOT...LOC 2323Z 176DEG 10KT 3171 8682 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:34 PM CDT, 2 hours 49 minutes earlier.
Area forecast discussion, May 15, 3:34 PM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 334 PM CDT FRI MAY 15 2009 .SHORT TERM TONIGHT AND SATURDAY...WILL BE UNDERGOING UPPER LEVEL AMPLIFICATION/TROUGHING OVER THE MS RVR VALLEY AS WE HEAD INTO THE WEEKEND. THIS WILL ALLOW SURFACE FRONT OVER THE CENTRAL/NRN HIGH PLAINS TO MAKE SE PROGRESS. THE FRONT IS FORECAST FROM THE NE THROUGH THE MID S AND ACROSS SE TX BY LATE IN THE DAY SAT. TONIGHT...FCSTRS WILL BE DEALING WITH LINGERING TSTM ACTIVITY CARRYING OVER FROM THE DAY...WITH A TREND TO LOWER COVERAGES DUE TO THE LOSS OF INSTABILITY. IN THE PRESENCE OF DEEP LYR MOISTURE (PWATS 1.5-1.7 INCHES) ACROSS THE NRN GULF COAST...THE ENVIRONMENT IS FCST TO BECOME UNSTABLE SAT. CONSIDERING PERSISTENCE ALONG WITH MOISTURE AND POSITIONING OF GREATEST INSTABILITY...CONVECTION IS FORECAST TO TRANSITION...BECOMING LESS IN COVERAGE OVER THE NRN GLFMEX AND INCREASING OVER THE LAND ON SAT AS COASTAL SEABREEZE FORMS AND MOVES INLAND. TSTM OUTFLOWS AND COLLISION=>ENHANCED LIFT OF SUCH WILL ALSO SERVE AS A FOCUS FOR ADDITIONAL TSTM FORMATION. WITH THE DEGREE OF INSTABILITY...THE POTENTIAL EXISTS...AS WE HAVE SEEN THE LAST FEW DAYS...FOR SOME STORMS BECOMING STG/BRIEFLY SVR. WBZ 11.5KFT SUGGESTS THAT OCCURRENCES OF LARGE HAIL >1 IN DIAMETER WILL BE LOW. HOWEVER...IF RADAR INDICATES 60+ DBZ CORES GETTING UP AOA 23.7 TO 24 KFT/LEVEL OF -20C AIR...INSTANCES OF DIME TO NICKEL SIZE HAIL COULD MAKE IT TO THE GROUND UPON THE COLLAPSE OF STRONGEST CORES SAT. THESE HAIL SIZES ARE JUST INSIDE WARNING CRITERIA. VWS REMAINS WEAK DUE TO NON-EXISTENCE OF STRONG LOLVL JET...SO EXPECT PULSE TYPE TSTMS THAT DO NOT CONTAIN ENOUGH DEEP ROTATION FOR TORNADOES. WET MICROBURST RISK IS LOW. VERY LITTLE CHANGE IN FCST TMPS. /10 .LONG TERM SUNDAY THROUGH FRIDAY...STRONG UPPER LWAVE TROF DIGS SEWD INTO SE US OVERNIGHT SUNDAY PUSHING FAST MOVING SFC COLD FRONT INTO W CENTRAL AL SUNRISE SUNDAY. FRONT THEN PROGRESSES ACROSS OUR AREA DURING THE DAY TO BE LOCATED S OF COASTAL WATERS BY MID EVENING. 15.12 GFS AND ECMWF REMAIN NEARLY IDENTICAL WITH TIMING OF SFC FRONT. OBVIOUSLY WILL HAVE TO WATCH FOR SVR TSTM DEVELOPMENT ON SUN DUE TO TIMING OF FROPA DURING TIME OF PEAK HEATING. FLASH FLOOD THREAT IS VERY LOW AS FRONT IS BEING PUSHED ALONG BY 1030 MB SFC HIGH OVER NATIONS MID SXN MIDDAY SUNDAY) WHICH ALLOWS GOOD FORWARD PROPAGATION TO WX. AT THIS TIME... WOULD EXPECT UPDRAFTS TO REMAIN MOSTLY BELOW SEVERE LIMITS BUT WOULD NOT BE SURPRISED TO SEE A FEW SVR STORMS EAST OF I-65 DURING THE HEAT OF THE MID AFTERNOON SUN (THIS WILL BE THE EXCEPTION RATHER THAN THE RULE). STORMS WILL MANIFEST AS PULSE VARIETY. FOLLOWING FRONTAL PASSAGE...UNSEASONABLY COOL SFC HIGH BUILDS ACROSS THROUGH TUESDAY. FIRST PART OF NEXT WEEK LOOKS RAINFREE. WED THROUGH FRI...THINGS BECOME MORE INTERESTING OVER THE SRN REACHES OF THE GLFMEX. THE SYNOPTIC SCALE SET UP INDICATES STALLED FRONTAL BOUNDARY OVER THE SE GULF. WITH HIGH LEVEL TROUGH ATOP THE BOUNDARY...SFC CYCLOGENESIS LOOKS TO BEGIN. THE 15.12 GFS...CANADIAN AND ECMWF DEVELOP A SFC LOW ANYWHERE FROM THE FL STRAITS TO THE NW CARIBBEAN WED/THU ALBEIT AT DIFFERENT STRENGTHS. IT MUST BE SAID THAT THE 15.12 ECMWF IS NOW FURTHER W WITH THE LOW TRACK THAN ITS 15.00 COUNTERPART AND THIS WOULD BE MORE PLAUSIBLE AS MID LEVEL RIDGE IS PROGGED OVER THE SE DURING THIS TIME FRAME. THE BIG PICTURE AT THIS POINT IS THAT THE 15.12 ENSEMBLE ENVELOPE TAKES THE GULF LOW GENERALLY NW WITH THEIR RESPECTIVE SOLUTIONS BY LATE IN THE UPCOMING WEEK...SUGGESTING A POSITION ANYWHERE FROM THE MID/E GLFMEX BY FRI. SOMETHING WE ARE GOING TO HAVE TO DEFINITELY KEEP OUR EYE ON LATE IN THE MEDIUM RANGE AND BEYOND AS THIS ENTITY IS SHOWING UP IN MANY OF THE LONG RANGE MODELS. /10 COLDEST TWO MORNINGS ARE MON AND TUE...WITH A SLOW MODERATION THEREAFTER. /23 && .AVIATION...MAINLY VFR CONDITIONS EXPECTED OVER THE NEXT 24 HOURS WITH THE EXCEPTION OF MVFR...TO AT TIMES IFR...CONDITIONS IN AND AROUND THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS TODAY THROUGH SATURDAY. 12/DS && .MARINE...A LIGHT TO OCCASIONALLY MODERATE SOUTH TO SOUTHEAST FLOW WILL CONTINUE THROUGH SATURDAY NIGHT AS A HIGH PRESSURE RIDGE GRADUALLY BREAKS DOWN AND A COLD FRONT SLOWLY APPROACHES FROM THE NORTH. THE FRONT IS STILL EXPECTED TO MOVE SOUTH ACROSS THE MARINE AREA LATE SUNDAY...WITH A MODERATE TO STRONG OFFSHORE FLOW DEVELOPING IN THE WAKE AND PERSISTING THROUGH MUCH OF NEXT WEEK. MODELS ARE BECOMING MORE INSISTENT THAT LOW PRESSURE WILL DEVELOP ALONG THE FRONTAL BOUNDARY SOMEWHERE OVER THE SOUTHEASTERN GULF BY THE MIDDLE OF NEXT WEEK AND THEREAFTER POSSIBLY DRIFTING SLOWLY TO THE NORTHWEST BY NEXT WEEKEND. THIS SCENARIO WOULD LIKELY MAINTAIN STRONGER NORTHWESTERLY WINDS AND HIGHER SEAS LATE NEXT WEEK...AND WILL HAVE TO BE CLOSELY MONITORED. 12/DS && .FIRE WEATHER...FIRE WEATHER AGENCIES OPERATING PRESCRIBED BURNING ACTIVITIES WILL BE CONTENDING WITH A SOME STG TO A FEW POSSIBLY SVR TSTMS MAINLY DURING THE DAYTIME HOURS OVER THE WEEKEND. IN AND NEAR STORMS...BRIEF STRONG WIND GUSTS OF VARYING DIRECTION AND FREQUENT LIGHTNING WILL BE THE MAIN THREATS. A COLD FRONT IS BRINGS A WIND SHIFT THROUGH THE GULF COAST DURING THE DAY SUNDAY. /10 && .PRELIMINARY POINT TEMPS/POPS... MOBILE 66 84 67 75 / 20 60 50 70 PENSACOLA 69 83 69 78 / 20 50 40 60 DESTIN 71 80 69 79 / 20 50 30 60 EVERGREEN 64 84 65 76 / 30 70 60 70 WAYNESBORO 66 84 63 73 / 30 70 60 70 CAMDEN 66 84 64 75 / 30 70 60 70 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. GM...NONE. &&
Hazardous weather outlook, May 15, 7:00 AM CDT, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 700 AM CDT FRI MAY 15 2009 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-161200- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 700 AM CDT FRI MAY 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA PANHANDLE ...AND THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...TODAYS WET MICROBURST RISK IS LOW... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE FORECAST AREA TODAY AND EARLY TONIGHT. A FEW STORMS MAY BECOME STRONG...MOSTLY DURING THE AFTERNOON AND EARLY EVENING HOURS...AWAY FROM THE COAST AND NORTH OF INTERSTATE 10. A FLOOD WARNING REMAINS IN EFFECT FOR THE TOMBIGBEE RIVER IN CHOCTAW...CLARKE AND WASHINGTON COUNTIES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED SATURDAY. A FEW STORMS MAY BECOME STRONG TO SEVERE DURING THE AFTERNOON AND EARLY EVENING HOURS...ESPECIALLY AWAY FROM THE COAST...AND NORTH OF INTERSTATE 10. AN UNSEASONABLY STRONG COLD FRONT WILL MOVE ACROSS THE DEEP SOUTH SUNDAY INTO SUNDAY NIGHT. AT THIS TIME...THE THREAT FOR SEVERE THUNDERSTORMS AND BRIEF VERY HEAVY RAINFALL ARE POSSIBLE SUNDAY AFTERNOON INTO SUNDAY NIGHT. THE EXACT TIMING OF THIS SYSTEM MAY CHANGE...STAY TUNED. AT THIS TIME THE THREAT OF FLASH FLOODING APPEARS TO BE LOW DUE TO THE FAST FRONTAL MOVEMENT. STRONG OFFSHORE WINDS WILL FOLLOW BEHIND THE FRONT...CREATING HAZARDOUS CONDITIONS FOR SMALL CRAFT MONDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... AT THIS TIME ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS FOR SEVERE WEATHER IS NOT EXPECTED THROUGH TONIGHT.
In the hours before
Special weather statement, May 15, 2:33 PM CDT, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 233 PM CDT FRI MAY 15 2009 MSZ076-152015- GREENE- INCLUDING THE CITIES OF...LEAKESVILLE... 233 PM CDT FRI MAY 15 2009 ...A STRONG THUNDERSTORM WILL AFFECT GREENE COUNTY... AT 231 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR JONATHAN...MOVING NORTH AT 20 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... AVERA...BOTHWELL...SAND HILL AND PIAVE THROUGH 315 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.
Special weather statement, May 15, 5:52 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 552 PM CDT FRI MAY 15 2009 ALZ054>058-060-152330- COVINGTON-CONECUH-MONROE-BUTLER-CRENSHAW-WILCOX- INCLUDING THE CITIES OF...ANDALUSIA AND CAMDEN... 552 PM CDT FRI MAY 15 2009 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT COVINGTON...CONECUH... MONROE...BUTLER...CRENSHAW AND WILCOX COUNTIES... AT 550 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 20 MILE WIDE BAND OF STRONG THUNDERSTORMS FROM 9 MILES NORTHEAST OF BOYKIN TO 3 MILES NORTHWEST OF CLEARVIEW...MOVING NORTH AT 20 MPH. THIS LINE OF STORMS WILL AFFECT AREAS IN AND AROUND... OAKY STREAK...MONTERY...MONTERY...HERBERT...FURMAN AND WALD THROUGH 630 PM CDT. THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 1:56 PM CDT | Severe Thunderstorm Warning | MOB | Mobile | 30 min |
| May 15, 6:35 PM CDT | Severe Thunderstorm Warning | MOB | Monroe, Wilcox | 29 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.